Tornadoes · United States · Kansas · 2018
EF0 tornado, Ellsworth, Kansas, May 1, 2018
This EF0 tornado ran 0.3 miles across Ellsworth County on May 1, 2018, touching down at 7:08 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 1, 2018
- Touchdown
- 7:08 PM CDT (00:08 UTC)
- Lifted
- 7:09 PM CDT (00:09 UTC)
- On the ground
- 1 minutes
- Path length
- 0.3 miles (0.6 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Ellsworth County
- Touchdown point
- 38.836, -98.240
- Lift-off point
- 38.839, -98.235
- Record number
- 1805011808-01
The damage survey
1 damage points were recorded along this path by NWS ICT, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 70 mph.
- Brief touchdown over open country. Lifted very quickly after touching down.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A series of severe thunderstorms and a few supercells moved east across central Kansas | and along Interstate 70, during the late afternoon and evening hours of May 1st, 2018. The strongest supercell thunderstorms produced very large hail up to 4 inches in diameter. A couple of tornadoes were produced by one strong supercell thunderstorm, the first touched down just south of Interstate 70, seven miles north of Ellsworth, and the second touched down, 3 miles north of Glendale, or 7 miles northwest of Salina, Kansas. Damage from the tornadoes was minimal, however, significant damage occurred due to the very large hail.
The supercell thunderstorms produced a brief tornado touchdown in an open field.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
12 minutes of warning. NWS ICT issued a tornado warning for this county at 23:56 UTC, 12 minutes before the tornado touched down, in force until 00:44 UTC.
The county was under a tornado watch, issued at 19:47 UTC and running to 01:55 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:47 UTC | 01:55 UTC | Tornado Watch | ICT |
| 23:09 UTC | 00:00 UTC | Tornado Warning | ICT |
| 23:56 UTC | 00:44 UTC | Tornado Warning | ICT |
| 17:46 UTC | 21:52 UTC | Tornado Watch | ICT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:55 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at May 1, 6:58 PM CDT, 10 minutes earlier.
Area forecast discussion, May 1, 6:58 PM CDT, 10 minutes before
Area Forecast Discussion National Weather Service Wichita KS 658 PM CDT Tue May 1 2018 .SYNOPSIS... Issued at 340 PM CDT Tue May 1 2018 The moisture is in the air with dewpoints in the lower 60s across the eastern two thirds of Kansas. A distinct dryline can be noticed on satellite imagery with cumulus starting to develop along this line from Stockton to Sublette. && .SHORT TERM...(This evening through Friday night) Issued at 340 PM CDT Tue May 1 2018 Highlight: These next few days are the beginning of the severe weather season for the Plains. Take precautions. Monitor the forecast for updates. Be ready to take shelter. Evening/Tonight - The concern for this period has increased with the set-up of the triple point in central Kansas. Right now the focus of concern is still across central Kansas specifically in the north central region into eastern Nebraska; however, it is possible that more of south central Kansas could be impacted. Supercells are expected this afternoon with coverage allowing for discrete cells to quickly become upscale and potentially be long lasting given the moisture rich environment off to the east and influx of jet support. These storms are going to be off to the races with speeds of 40 mph. It is possible that there could be hail as large as baseballs, a significant tornado and 70 mph winds. Hodographs for the late afternoon into the evening for the mentioned area support the higher concern for tornadic potential. SPC has upgraded this area to a moderate risk for the evening, and a Tornado Watch has been issued. If you live in the watch area, be ready to heed any issued warnings. Models are currently indicating a brief window in time for storms across the county warning area with an exit by 10 PM. Wednesday - A similar set-up is in store for Wednesday, but a greater storm coverage is expected. This could cause interference among the storms which would then diminish the magnification of the hazards compared to today given the more discrete nature. All severe hazards (very large hail, damaging winds and tornadoes) are arguably still in play. The tornado threat may lower though. However, this does not mean that one will not occur. It appears that south central Kansas could be the highlight area for tornadic potential if activity develops further apart initially. The game will be when the cap will break which is still expected in the mid to late afternoon time frame. Depending on where the dryline sets up, the entire county warning area could have potential for severe weather. While initially the threat would be large hail, a transition to a damaging wind threat may occur depending on the evolution of the convective mode. This activity may stick around into the overnight. Thursday - Another day of potential severe weather with the shift being further to the east. The area would be east of I-135. Depending on the evolution of storms on Wednesday, southeast Kansas would still have a decent shot for storms. The main threats could be large hail and damaging winds. There are certainly many balls still in the air for this scenario because of the convection from the previous two days. .LONG TERM...(Saturday through Tuesday) Issued at 340 PM CDT Tue May 1 2018 This trough surely does not want to move out as it lags across the eastern portions of the Plains into Saturday. A ridge will follow in behind this trough leaving a nice Saturday and Sunday. Temperatures in the 80s with relatively little wind by KS standards are going to make a fantastic start to the first weekend of May. Outdoor activities should be part of the weekend festivities. There is another wave still poking its head for the end of the weekend to the start of next week. Chances of precipitation have been modified to latter in the period or the late Monday night into Tuesday timeframe. There is still time and adjustments likely in the coming days. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 658 PM CDT Tue May 1 2018 Numerous +TSRAGR continue to race NE~45kts across C & NC KS early this eve. Golfball-sized hail, 52-61kt winds & a few tornadoes are likely at all C KS terminals til ~03Z where TOR #59 remains in effect. Dangerous LLWS will be encountered in these areas as well over the next 2-3 hours. The +TSRAGR should remain NW-NE of KICT, but with S winds sustained ~20kts continuing to promote strong moist advection cigs across SC & SE KS will lower to MVFR & possibly IFR late tonight. Details for later periods will be provided with the 06Z issuance. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 70 83 66 84 / 20 50 30 30 Hutchinson 69 82 64 82 / 30 60 20 20 Newton 69 82 65 82 / 20 50 30 30 ElDorado 69 82 66 83 / 10 40 40 40 Winfield-KWLD 70 82 67 84 / 10 40 30 40 Russell 60 79 56 80 / 70 30 20 10 Great Bend 63 80 57 80 / 50 40 20 10 Salina 69 82 62 82 / 40 60 30 30 McPherson 69 82 63 81 / 30 60 30 20 Coffeyville 69 81 69 79 / 10 20 50 60 Chanute 68 81 68 80 / 10 20 40 60 Iola 68 81 68 81 / 10 20 40 60 Parsons-KPPF 68 80 69 79 / 10 20 50 60 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...VJP SHORT TERM...VJP LONG TERM...VJP AVIATION...EPS
Hazardous weather outlook, May 1, 4:20 PM CDT, 2 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 420 PM CDT Tue May 1 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-022130- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 420 PM CDT Tue May 1 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Supercell storms with hail up to the size of baseballs and a few strong tornadoes are expected into early evening across parts of central and south central Kansas. Storms are expected along and west of a line from Salina to Hutchinson to Kingman. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Severe thunderstorms should be more numerous on Wednesday afternoon and Wednesday evening. The main threats will be golf ball sized hail, 60 to 70 mph winds and a tornado. Another round of severe thunderstorms is possible Thursday afternoon for locations roughly east of the turnpike. This activity will depend on the evolution of Wednesday's storms. The most likely threat would be hail and damaging winds. A few storms are possible Monday in central Kansas. These are not expected to be severe at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this evening along and west of a line from Salina to Hutchinson to Kingman. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 1, 5:53 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
553 PM CDT TUE MAY 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL SUSANK 38.64N 98.77W
05/01/2018 E4.00 INCH Barton KS OFFICIAL NWS OBS
NSSL MOBILE MESONET REPORTS HAIL EXCEEDING 3 INCHES
ALREADY ON THE GROUND
&&
MWMLocal storm report, May 1, 6:08 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
608 PM CDT TUE MAY 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM HAIL 5 S DORRANCE 38.77N 98.59W
05/01/2018 E2.00 INCH RUSSELL KS STORM CHASER
&&
VJPLocal storm report, May 1, 6:14 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
614 PM CDT TUE MAY 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HAIL 6 E SUSANK 38.64N 98.66W
05/01/2018 E1.75 INCH BARTON KS PUBLIC
EXTIMATED BASED ON SOCIAL MEDIA IMAGE
&&
MWMLocal storm report, May 1, 6:24 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
624 PM CDT TUE MAY 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL 6 N SUSANK 38.73N 98.77W
05/01/2018 M1.75 INCH RUSSELL KS TRAINED SPOTTER
&&
VJPLocal storm report, May 1, 6:34 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
634 PM CDT TUE MAY 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL 2 NNE WILSON 38.85N 98.46W
05/01/2018 E1.50 INCH ELLSWORTH KS TRAINED SPOTTER
HAIL REPROTED AT MILE MARKER 206 ON I-70.
&&
VJPLocal storm report, May 1, 6:35 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
635 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM TSTM WND DMG 2 NE WILSON 38.85N 98.45W
05/01/2018 ELLSWORTH KS LAW ENFORCEMENT
KHP REPORTING JACK KNIFED SEMI NEAR MILE
POST 205.
&&
CHThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 00:00Z
0.1 hours before the tornado, 187 km from the path. May 2, 2018.
- Mixed-layer CAPE
- 1113 J/kg
- Mixed-layer CIN
- -20 J/kg
- Surface CAPE
- 1690 J/kg
- Mixed-layer LCL
- 2318 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
- 0-3 km lapse rate
- 9.4 K/km
Dodge City, (KDDC), 12:00Z
11.9 hours after it, 187 km from the path. May 2, 2018.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -86412 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2321 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 2.6 K/km
The surface observations
Russell (RSL), 50 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:10 UTC | 170° 25 kt | 1001.4 | ||||
| 22:15 UTC | 180° 25 kt | 1001.7 | ||||
| 22:20 UTC | 1001.7 | -RA | ||||
| 22:25 UTC | 1002 | -RA | ||||
| 22:30 UTC | 1002.7 | -RA | ||||
| 22:31 UTC | 75 | 66 | 190° 24 kt | 34 | 1002.7 | -TSRA |
| 22:35 UTC | 1002.4 | RA | ||||
| 22:40 UTC | 1002.4 | -RA | ||||
| 22:45 UTC | 1002.4 | -RA | ||||
| 22:46 UTC | 70 | 64 | 180° 27 kt | 36 | 1002.4 | VCTS -RA |
| 22:50 UTC | 1002.4 | -RA | ||||
| 22:53 UTC | 70 | 66 | 190° 20 kt | 34 | 1003 | -TSRA |
| 23:05 UTC | 170° 19 kt | 1003.4 | -RA | |||
| 23:10 UTC | 160° 16 kt | 1003.4 | -RA | |||
| 23:15 UTC | 160° 17 kt | 1003.7 | ||||
| 23:20 UTC | 150° 18 kt | 1003.4 | ||||
| 23:30 UTC | 150° 21 kt | 1003.4 | -RA | |||
| 23:35 UTC | 1003.4 | -RA | ||||
| 23:40 UTC | 1003.4 | -RA | ||||
| 23:45 UTC | 130° 7 kt | 1004.1 | -RA | |||
| 23:50 UTC | 80° 5 kt | 1003.7 | +RA BR | |||
| 23:53 UTC | 65 | 64 | 60° 6 kt | 1003.7 | -TSRA BR | |
| 00:00 UTC | 80° 7 kt | 1003.7 | -RA | |||
| 00:05 UTC | 1003.7 | |||||
| 00:10 UTC | 60° 9 kt | 1003.4 | -RA | |||
| 00:15 UTC | 60° 9 kt | 1003.4 | -RA | |||
| 00:30 UTC | 15 | 1003.4 | -RA | |||
| 00:35 UTC | 1003.7 | -RA | ||||
| 00:40 UTC | 1004.1 | |||||
| 00:45 UTC | 1004.1 | |||||
| 00:50 UTC | 50° 10 kt | 1003.7 | ||||
| 00:53 UTC | 65 | 64 | 50° 9 kt | 1003.7 | VCTS | |
| 00:55 UTC | 50° 8 kt | 1003.7 | ||||
| 01:00 UTC | 1003.7 | |||||
| 01:05 UTC | 50° 8 kt | 1003.7 | ||||
| 01:10 UTC | 1003.4 | |||||
| 01:15 UTC | 1003.7 | |||||
| 01:20 UTC | 1004.1 | |||||
| 01:25 UTC | 1003.7 | |||||
| 01:30 UTC | 40° 6 kt | 1003.7 | ||||
| 01:45 UTC | 1004.4 | |||||
| 01:50 UTC | 40° 9 kt | 1004.4 | ||||
| 01:53 UTC | 65 | 62 | 40° 10 kt | 1004.7 | ||
| 01:55 UTC | 50° 7 kt | 1004.7 | ||||
| 02:00 UTC | 1005.1 | |||||
| 02:05 UTC | 1005.4 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Wichita radar (KICT), 149 km away, was scanning. The volume nearest the touchdown began at 00:05 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:12 UTC | HAIL 1.25 | Luray | Russell, KS | |
| 22:20 UTC | TSTM WND DMG | 14 Wsw Hunter | Osborne, KS | DELAYED REPORTS OF OUTBUILDING DAMAGE IN THE GENERAL AREA OF 280TH AND 70TH. TIME ESTIMATED FROM RADAR. |
| 22:25 UTC | HAIL 1 | 3 Sw Tipton | Osborne, KS | |
| 22:36 UTC | HAIL 2.75 | Susank | Barton, KS | GOLF BALL TO BASEBALL HAIL REPORTED |
| 22:36 UTC | HAIL 2.75 | Susank | Barton, KS | GOLF BALL TO BASEBALL HAIL REPORTED. |
| 22:42 UTC | HAIL 4 | Susank | Barton, KS | NSSL MOBILE MESONET REPORTS HAIL EXCEEDING 3 INCHES ALREADY ON THE GROUND |
| 22:42 UTC | HAIL 4 | Susank | Barton, KS | NSSL MOBILE MESONET REPORTS HAIL EXCEEDING 3 INCHES ALREADY ON THE GROUND. |
| 22:45 UTC | TSTM WND GST 60 | 1 N Hunter | Mitchell, KS | DELAYED REPORT. ESTIMATED WIND GUSTS UP TO 60 MPH. TIME ESTIMATED FROM RADAR. |
| 22:45 UTC | HAIL 1 | 1 N Hunter | Mitchell, KS | DELAYED REPORT. UP TO QUARTER SIZE HAIL. TIME ESTIMATED FROM RADAR. |
| 22:54 UTC | HAIL 1.25 | 13 Sw Tipton | Osborne, KS | QUARTER TO HALF DOLLAR SIZED HAIL, HEAVY RAIN. |
| 23:01 UTC | HAIL 1.75 | 6 E Susank | Barton, KS | EXTIMATED BASED ON SOCIAL MEDIA IMAGE |
| 23:01 UTC | HAIL 1.75 | 6 E Susank | Barton, KS | EXTIMATED BASED ON SOCIAL MEDIA IMAGE. |
| 23:07 UTC | TORNADO | 7 E Victor | Mitchell, KS | ELEPHANT TRUNK TORNADO REPORTED. |
| 23:07 UTC | HAIL 2 | 5 S Dorrance | Russell, KS | |
| 23:10 UTC | HAIL 2 | 9 Ne Victor | Mitchell, KS | PICTURE FROM FACEBOOK. |
| 23:22 UTC | HAIL 1.75 | 6 N Susank | Russell, KS | |
| 23:26 UTC | TSTM WND DMG | 2 Ne Wilson | Ellsworth, KS | KHP REPORTING JACK KNIFED SEMI NEAR MILE POST 205. |
| 23:28 UTC | HAIL 1.5 | 2 Nne Wilson | Ellsworth, KS | HAIL REPROTED AT MILE MARKER 206 ON I-70. |
| 23:30 UTC | HAIL 1 | Russell Airport | Russell, KS | |
| 23:33 UTC | HEAVY RAIN 2.56 | 4 Se Tipton | Mitchell, KS | |
| 23:56 UTC | HAIL 2.75 | 5 Nne Wilson | Lincoln, KS | |
| 00:08 UTC | TORNADO | 7 N Ellsworth | Ellsworth, KS | |
| 00:18 UTC | HAIL 0.88 | 7 S Lincoln | Lincoln, KS | WINDS NEAR 50 MPH ALSO REPORTED. |
| 00:41 UTC | TORNADO | 3 N Glendale | Saline, KS | DAMAGE TO A SHED WITH ONE PART OF THE ROOF BLOWN OFF AND A PORTION OF A WALL DOWN. |
| 00:41 UTC | TORNADO | 3 N Glendale | Saline, KS | |
| 00:47 UTC | TORNADO | 1 S Tescott | Ottawa, KS | TORNADO BEING REPORTED BY MULTIPLE SOURCES. |
| 00:49 UTC | TORNADO | 2 E Tescott | Ottawa, KS | LARGE WEDGE TORNADO REPORTED BY NWS EMPLOYEE. |
| 00:50 UTC | TORNADO | 4 Nw Culver | Ottawa, KS | DELAYED REPORT OF TORNADO ON 40TH ROAD AND K18. |
| 00:51 UTC | TSTM WND DMG | 2 Se Tescott | Ottawa, KS | MINOR TO EXTENSIVE DAMAGE TO HOMES IN THE AREA FROM THE TORNADO. RADAR ESTIMATED TIME. |
| 00:51 UTC | TSTM WND DMG | 3 Ese Tescott | Ottawa, KS | DAMAGE TO HOMES DUE TO THE TORNADO. DAMAGE TO OUTBUILDINGS AS WELL. RADAR ESTIMATED TIME. |
| 00:51 UTC | TORNADO | 1 S Tescott | Ottawa, KS | DAMAGE WAS REPORTED TO A HOME, OCCUPANTS ARE OK. |
| 00:55 UTC | HAIL 0.75 | 7 N Russell | Russell, KS | |
| 00:55 UTC | TORNADO | 2 Nnw Culver | Ottawa, KS | LARGE RAIN WRAPPED TORNADO. LOCATION IS APPROXIMATE. |
| 00:59 UTC | HAIL 1 | 12 Nne Russell | Russell, KS | |
| 01:01 UTC | TORNADO | 3 Nw Culver | Ottawa, KS | REPORTS OF POWERLINES DOWN ON K18. POLES ARE SNAPPED TO THE GROUND. |
| 01:07 UTC | TSTM WND DMG | 3 Wsw Minneapolis | Ottawa, KS | MINOR TO EXTENSIVE DAMAGE TO HOMES FROM THE TORNADO. RADAR ESTIMATED TIME. |
| 01:15 UTC | HAIL 0.88 | 13 Wsw Hunter | Osborne, KS | |
| 01:15 UTC | HAIL 1 | Barnard | Lincoln, KS | |
| 01:19 UTC | HAIL 1.75 | 4 Ese Barnard | Lincoln, KS | |
| 01:30 UTC | HAIL 4 | Ada | Ottawa, KS | WIND DRIVEN AT TIMES. EXTENSIVE DAMAGE TO SIDING AND WINDOWS TO SEVERAL HOMES IN ADA. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2018 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of May 1, 2018
10 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 1 | 4:35 PM CDT | EF0 | Hamilton, NE | 0.0 | 50 | $50,000 | ||
| May 1 | 4:50 PM CDT | EF0 | Hall, NE | 2.0 | 25 | $30,000 | ||
| May 1 | 5:44 PM CDT | EF0 | Republic, KS to NE | 8.2 | 125 | |||
| May 1 | 6:09 PM CDT | EF0 | Mitchell, KS | 0.0 | 25 | |||
| May 1 | 6:59 PM CDT | EF1 | Cloud, KS | 8.9 | 225 | |||
| May 1 | 7:15 PM CDT | EF0 | Cloud, KS | 7.8 | 30 | |||
| May 1 | 7:23 PM CDT | EF0 | Gage, NE | 0.3 | 75 | |||
| May 1 | 7:41 PM CDT | EF3 | Saline, KS | 15.8 | 880 | $100,000 | ||
| May 1 | 7:49 PM CDT | EF1 | Clay, KS | 8.1 | 200 | |||
| May 1 | 7:56 PM CDT | EF1 | Clay, KS | 11.9 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.